What is Naloxone?

Naloxone (also known as Narcan) is an opioid antagonist.  This means that it removes opioids from receptors in the brain.  If someone is overdosing, it means that his/her opioid receptors are full.  Naloxone helps by “kicking out” some of the opioids from the receptors in the brain allowing a person to breathe normally again.

How to spot an overdose?

A person who is experiencing an opioid overdose…

  • will not wake up or respond to voice or touch; a sternal or painful stimuli
  • will be breathing slowly, irregularly, or not at all.
  • may have bluish, grayish, or dark tint on their skin, lips, and fingernails.
  • may have smaller than normal pupils; “pinpoint pupils”.

If naloxone is given to someone who is having an opioid overdose, it can restore normal breathing.  Experiencing and coming out of an overdose is a scary experience, and that is one reason why calling 9-1-1 first is very important. We recommend if you are alone administer Narcan first then call 911. If there are 3 or more people one person administer the Narcan while another individual is calling 911.

Who’s at risk?

All those who take opioids whether prescription drugs or drugs like heroin have some degree of risk.  Some people are at increased risk for an overdose.  This includes people who use street drugs, those who mix opioids with other drugs including alcohol, as well as those with existing medical conditions.  Those who have not used opioids for a period of time, like those in the hospital, jail or treatment, are also more likely to experience an overdose if they begin using opioids again.

Why should I get Naloxone?

Naloxone saves lives by reversing a possible fatal overdose and providing an opportunity for the individual to seek treatment.

Families, friends, and others in a position to help someone who is experiencing an opioid overdose should become educated about overdose, naloxone, and treatment options in the community. The State of Ohio has laws in effect that allow you to get naloxone and use naloxone in an overdose situation.  You do not need a prescription for naloxone.

How do I get Naloxone?

CompDrug is pleased to offer education, training, and naloxone at no cost to individuals*. Attend a 20-minute training session at CompDrug and obtain naloxone. Training focuses on addiction, overdose prevention, naloxone use, and treatment options available in Franklin County.

Please call 614.586.1590 for more information on training sessions.

*Residents of Franklin County are eligible to receive a free Narcan kit